Montana, 2012High Wind in Montana, March 9, 2012
March 9, 2012 · NWS TFX · 1 event in 1 county or zone
Strong westerly winds aloft brought high winds to the Northern Rocky Mountain Front. Wind gusts to 58 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft brought high winds to the Northern Rocky Mountain Front. Wind gusts to 58 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 9, 4:45 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 9, 4:45 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MST FRI MAR 9 2012
.DISCUSSION...
TONIGHT THROUGH SUNDAY...EXPECT STRONG WINDS AND LOW HUMIDITIES
TO CONTINUE TO AFFECT MUCH OF NORTH CENTRAL MONTANA THIS
EVENING...AS A BRISK WESTERLY FLOW CONTINUES ALOFT. AFTER THE
WINDS DIMINISH THIS EVENING...FAIRLY QUIET WEATHER WILL PREVAIL
OVER THE REGION UNTIL SUNDAY MORNING. AN ISOLATED SHOWER WILL BE
POSSIBLE OVER THE ROCKY MOUNTAIN FRONT SATURDAY
AFTERNOON/NIGHT...BUT GENERALLY DRY WEATHER WILL PREVAIL OVER THE
REGION. ON SUNDAY...AN UPPER LEVEL TROF AND DISTURBANCE APPROACH
WESTERN MONTANA BY MID AFTERNOON. EXPECT INCREASED CLOUD COVER AND
A BETTER CHANCE FOR PRECIPITATION OVER THE ROCKY MOUNTAIN FRONT.
THE PRECIP WILL START TO SPREAD EASTWARD OUT OVER THE PLAINS
DURING THE LATE AFTERNOON HOURS. IN TERMS OF TEMPERATURES...EXPECT
OVERNIGHT LOWS TO BE MILD...BUT SEASONABLE FOR SATURDAY AND
SUNDAY...EXCEPT FOR THE WEST YELLOWSTONE AREA...WHERE IT WILL
CONTINUE TO BE COLD AT NIGHT. AFTERNOON HIGHS WILL CONTINUE TO BE
ABOVE NORMAL...BUT EXPECT A SLOW COOLING TREND FROM SATURDAY
THROUGH SUNDAY. HIGHS ON SATURDAY WILL STILL RANGE FROM 15 TO 20
DEGREES ABOVE NORMAL AT LOWER ELEVATIONS...AND THEN COOL TO ABOUT
15 DEGREES ABOVE NORMAL ON SUNDAY. BRUSDA
SUNDAY NIGHT THROUGH FRIDAY...SOUTHWEST FLOW ALOFT WILL DOMINATE
DURING THE PERIOD. MODELS BRING A WEATHER DISTURBANCE ALOFT THROUGH
THE FORECAST AREA SUNDAY NIGHT WHICH WILL BE PRECEDED BY A COLD
FRONT. ALTHOUGH EXPECT THE WESTERN MOUNTAINS TO SEE SNOW EXPECT ONLY
A CHANCE OF RAIN OR SNOW FOR MUCH OF THE REST OF THE AREA. COULD SEE
A REPEAT OF THE ABOVE TUESDAY INTO TUESDAY NIGHT. FOR WEDNESDAY AND
THURSDAY THE AIRMASS IS FORECAST TO BE RELATIVELY DRY AND IT APPEARS
ABOUT THE ONLY THREAT OF PRECIPITATION WILL BE OVER THE WESTERN
MOUNTAINS. ON FRIDAY SOME OF THE MODELS DEVELOP PRECIPITATION
FARTHER EAST SO DECIDED TO GO WITH CLIMATOLOGICAL CHANCES OF
PRECIPITATION. AS FAR AS TEMPERATURES GO..HIGH TEMPERATURES WILL BE
COOLER MONDAY RELATIVE TO THOSE OF SUNDAY DUE TO THE COOLER AIRMASS
BEHIND THE COLD FRONT. THEREAFTER EXPECT A WARMING TREND. BLANK
&&
.AVIATION...
UPDATED 2345Z.
WESTERLY FLOW ALOFT WILL BECOME SOUTHWESTERLY WITH MOISTURE
INCREASING OVER MONTANA BY LATE SATURDAY AFTERNOON AS SHORTWAVE
ENERGY FLATTENS THE UPPER LEVEL RIDGE. STRONG AND GUSTY WINDS OVER
NORTH CENTRAL MONTANA WILL DIMINISH BY 03Z SATURDAY BUT WILL BECOME
BREEZY AGAIN BY 18Z. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.
MPJ
&&
.FIRE WEATHER...
RED FLAG WARNING WILL CONTINUE UNTIL 8 PM THIS EVENING. WIDESPREAD
HUMIDITIES BELOW 20 PERCENT...AND NUMEROUS WIND GUSTS OVER 40 MPH
CONTINUE TO AFFECT MUCH OF NORTH CENTRAL MONTANA THIS AFTERNOON.
CONDITIONS SHOULD SLOWLY BEGIN TO IMPROVE AROUND 8 PM THIS
EVENING. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 39 63 35 60 / 0 0 10 10
CTB 35 57 33 54 / 0 0 10 10
HLN 34 58 33 55 / 0 0 10 10
BZN 28 56 29 55 / 0 0 0 0
WEY -4 40 5 39 / 0 0 0 10
DLN 25 52 29 49 / 0 0 0 10
HVR 36 64 33 62 / 0 0 0 10
LWT 34 58 33 56 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR ELEVATIONS
BELOW 5000 FEET FOR BLAINE...CASCADE...CENTRAL AND SOUTHERN
LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...
EASTERN TETON...FERGUS...HILL...JUDITH BASIN...LIBERTY...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...
TOOLE.
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 9, 4:43 AM MST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MST FRI MAR 9 2012
MTZ009-010-048-101145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
443 AM MST FRI MAR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
A RED FLAG WARNING...FOR LOW HUMIDITIES AND GUSTY WINDS...IS IN
EFFECT FROM LATE THIS MORNING THROUGH THIS EVENING FOR ELEVATIONS
BELOW 5000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ANY WEATHER SPOTTER REPORTS OF STRONG WINDS OR NEW WILD FIRES
WOULD GREATLY BE APPRECIATED.
MTZ011>014-044>047-049>051-101145-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
443 AM MST FRI MAR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING...FOR LOW HUMIDITIES AND GUSTY WINDS...IS IN
EFFECT FROM LATE THIS MORNING THROUGH THIS EVENING FOR ELEVATIONS
BELOW 5000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ANY WEATHER SPOTTER REPORTS OF NEW WILD FIRES WOULD GREATLY BE
APPRECIATED.
MTZ008-015-052>055-101145-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
443 AM MST FRI MAR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 9, 5:35 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
03/09/2012 M51 MPH GLACIER MT ASOS
51 MPH WIND GUST AT THE CUT BANK AIRPORT.
&&
BRUSDALocal storm report, Mar 9, 5:37 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
03/09/2012 M52 MPH CASCADE MT ASOS
52 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
&&
BRUSDALocal storm report, Mar 9, 5:40 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/09/2012 M64 MPH GLACIER MT MESONET
64 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDALocal storm report, Mar 9, 5:42 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 PM MST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM NON-TSTM WND GST 4 W HAVRE 48.54N 109.76W
03/09/2012 M47 MPH HILL MT ASOS
47 MPH WIND GUST AT THE HAVRE AIRPORT.
&&
BRUSDALocal storm report, Mar 9, 5:43 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/09/2012 M64 MPH GLACIER MT MESONET
64 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
0140 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
03/09/2012 M51 MPH GLACIER MT ASOS
51 MPH WIND GUST AT THE CUT BANK AIRPORT.
0146 PM NON-TSTM WND GST 4 W HAVRE 48.54N 109.76W
03/09/2012 M47 MPH HILL MT ASOS
47 MPH WIND GUST AT THE HAVRE AIRPORT.
0310 PM NON-TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
03/09/2012 M52 MPH CASCADE MT ASOS
52 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
&&
BRUSDAHigh Wind, North Rocky Mountain Front
- When
- March 9, 7:27 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at East Glacier Park 1E (the Two Medicine Bridge DOT site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, March 9 to 12, 20129 events
- Astronomical Low Tide in New Jersey, March 9, 20124 events
- Strong Wind in New Jersey, March 9, 2012$10,000 · 4 events
- Astronomical Low Tide in Delaware, March 9, 20122 events
- Hail in Texas, March 9, 20120.88 in hail · 2 events
- Flooding in Arkansas, March 9 to 31, 2012$10,000 · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 9, 20121 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 9, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 9, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 9, 20121 event
- High Wind in Montana, March 9, 201253 kt wind · 1 event
- High Wind in Alaska, March 9, 201252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367000.